Friday, March 23, 2007

RLS Update.

Well its still all very annoying. I sleep good of I take a sleeping pill. The rest of the time its total s***t excuse my language. When you work shift work and finish work at 10.30pm and have to start again at 7am - which means not to bed until close to 11pm and then up at 5.30... can't really take a sleeping pill to get you through the night, cos it'll be too hard to wake up the next day - trust me I've tried and I'm a zombie - would you want your nurse (or your mother's nurse) to be a zombie and non functioning until 9am, I didn't think so. My GP assures me it has a short half life and that I'll "get used to it". But my big question is do I want to get used it? I don't want to spend the rest of my life dependant on sleeping tablets. Its not good, even now at 9.50am my brain is all foggy, my hearing is weird, my legs are ACHING, and I'm just plain miserable.
Luckily those of you in blogland cannot see my house, there is just NO energy to do anything. As soon as I finish this I will try to clean up. Jamie gets annoyed at me cos I'm not pulling my weight - and yes Margie, he helps marvellously and as he puts it, he does almost everything. I still cook and do the clothes washing, but very little else. I really don't know where to go now....
Let me list - for myself and those out there - what I have tried.
  • Magnesium tablets
  • Hot baths and camomile tea
  • Deep Heat rubbed into my legs
  • Clonazepam (from the family of Valium) starting at 0.25mg and then anything up to 2mg - very drugged, very very addictive.
  • Oxycontin (slow acting morphine)
  • Temazepam (sleeping tablet)
  • Anti-dopamine meds (for Parkinson Disease - I was EXTREMELY nauseaus - full on vomiting for 4 days, won't try that again)
  • Gabapentin (neurotransmitter inhibitor) - varying doses and times of the day, worked at the beginning now its crap.
  • Flunitrazapine (supposedly a SHORT acting sleeping tablets but makes me VERY foggy - but I'll get used to it)
  • I also slightly tried many other therapies but limited funding has not allowed that to happen.
  • Salt free diet - very hard to maintain, especially when one is exhausted from just maintaining an income and keeping up with the laundry.

Just yesterday I could have screamed when I was told by a colleage that her husband "suffers from RLS" and camphor wrapped in a penny under the sheets works a treat. Well I'm sorry, but that will not do with me. I'm SICK, very SICK and its a really stupid illness that is not understood by people and I've had enough.

I don't want to hear about old wives tales of how camphor mixes with pennies and cures me. Its not curable, its something I have to live with and it sucks.

Now I'm so HOT, sweating all of the time, my face burns from heat almost constantly. My legs hurt, my back hurts, my arms ache, my brain is mushy and I'm supposed to care about camphor, I know she is trying to help. But I really want to know what to do to help.

Sorry again this has turned into a rant, but I'm exhausted. Work is so hard, so hot - it would have been over 30 degrees in the room, the patients are sweating so much its rediculous, I have to wear heavy pants and thick cotton shirts and I get so hot. I did a quick shift with only about 3 hours sleep and I don't know what to do with myself.

I did buy some easter eggs today and they look lovely. I'll take a photo of my display when the house is tidy (check back sometime in the next three weeks).


Zany Mama said...

I'm so sorry you're going through this!

Fortunately, I don't have any folk wisdom to share with you, but I will share that someone told me recently that my liver tumor might be caused by anger and/or fear that I'm "holding onto."

So, that made me kind of want to hold onto her neck! :)

Here's hoping you have some relief soon - and don't throttle anyone in the process!

Zany Mama said...

Okay, and now I'm feeling that I should have mentioned in my previous comment that my liver tumor is non-cancerous and everything with it should be fine.

jotcr2 said...

Hi gorgeous Christy. Just stopping by. Hmmm, th drugs aint working. Take some time off work, and reassess.

Jenny said...

Hi Christy,

I've been wondering how you and the RLS have been going. Obviously no good.

My GP suggested that my sudden increase in 'activity' could be from the Effexor I am taking and to go back to the Psychiatrist to see if he agrees mainly because she did not want to fiddle with the dose. Depression wise, Effexor and Aropax are working for me. I have had the magnesium, too, with no real effect and then I was reading on the 'net that low iron stores can aggravate RLS.' That said, I have had my bloodwork done by the Haematologist again and once more, I am to have an iron infusion (late April). I have a low Hb, red cells are less in number and reduced in size and the Serum Ferritin is low.

I'll be able to let you know how it goes. I have already had one iron infusion about 18 months ago but I cannot remember how my RLS was either before or after the transfusion.

Could this be an option for you?

BTW, My Psych told me a couple of things that may or may not help.
(1) RLS can be caused or aggravated by the slowing down or cessation of walking, jogging etc. I doubt this one fits you.... :)
(2) the dose of Clonazepam is really only small (up to about 2 mgs....I'll have 1.5 when I need to) and is OK.

I totally agree and empathise with the fogginess and drugged feeling that is there when we wake up and also don't feel 'with it' for a few hours after waking.

I hope in some way, this helps.....